Hail, Laramie
- When
- June 8, 12:05 PM MST
- Where
- Laramie County, 0.52 mi E of South Greeley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -104.800
A trained weather spotter reported penny sized hail in south Cheyenne.
An isolated thunderstorm rapidly developed over southern and eastern portions of the city of Cheyenne around Noon MDT on 6/8. This storm quickly intensified as it tracked to the ESE across central and eastern Laramie County through early to mid afternoon hours, producing significant hail to the east of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated thunderstorm rapidly developed over southern and eastern portions of the city of Cheyenne around Noon MDT on 6/8. This storm quickly intensified as it tracked to the ESE across central and eastern Laramie County through early to mid afternoon hours, producing significant hail to the east of Cheyenne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 10:39 AM MST, 1 hour 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1139 AM MDT Sat Jun 8 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms are expected over the next 24 to 36 hours. A fast moving complex of storms may impact the I-80 corridor late this morning through early afternoon between Cheyenne and Sidney. Gusty winds are the primary concern, although some small to marginally severe hail also cannot be ruled out. - Monday and Tuesday will see the greatest coverage of late day showers and thunderstorms, while Wednesday and Thursday will be warmer with a general decrease in shower and thunderstorm coverage. Showers and thunderstorms look to return again for Friday. && .SHORT TERM /THROUGH SUNDAY/... Issued at 348 AM MDT Sat Jun 8 2024 An active day ahead for a large portion of southeast Wyoming and the western Nebraska Panhandle as a fast-moving mid level short- wave tracks along the Wyoming-Colorado state line. Showers and a few thunderstorms are ongoing across much of the area early this morning, mainly driven by a broad zone of WAA aloft. Latest high res/CAM guidance suggests a second round of activity, initiating in the vicinity of the central/southern Range by mid to late AM, and moving rapidly eastward along the I-80 corridor through mid/ late afternoon. There are still some questions regarding overall storm intensity as early morning convection and low clouds could impact potential destabilization ahead of the second round. Even so, a small window of opportunity could exist for sufficient SFC heating to yield 500-100 J/kg CAPE across far southeast WY & the southern Nebraska Panhandle, roughly along/s of a line from EAN- IBM. Deep westerly flow aloft should support upwards of 45 knots of deep layer vertical shear w/ the orientation favoring chances for organized/bowing line segments capable of producing elevated wind gusts near severe limits. Forecast soundings suggest a deep moist layer and resultant tall/skinny CAPE profiles, a potential limiting factor to the overall hail risk although small hail may still occur with the strongest cores. Scattered showers & storms will persist through Sunday on the northeastern periphery of the building upper-level ridge. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 348 AM MDT Sat Jun 8 2024 Sunday night/Monday...As daytime heating wanes, isolated to widely scattered showers and thunderstorms will end from west to east overnight Sunday night. West northwest flow aloft develops on Monday, and with plenty of low and mid level moisture available, scattered late day showers and thunderstorms will be on tap again. Temperatures will be warmer than Sunday with less cloud cover. Tuesday...Northwest flow aloft remains, though with increasing heights aloft along with warmer temperatures, and a decrease in low and mid level moisture, we should see less coverage of late day showers and thunderstorms. Slightly warmer with more sunshine expected. Wednesday...Even warmer as the flow aloft turns westerly, and with 700 mb temperatures near 17 Celsius, maximum temperatures will be in the mid 80s to lower 90s. Warmer temperatures aloft will increase the convective inhibition, and with less low and mid level moisture around, it looks like it will be dry. Thursday...Similar synoptic pattern as on Wednesday, though low level winds will become northeast, and with an increase in low and mid level moisture, we expect to see isolated to widely scattered late day showers and thunderstorms. Perhaps a few degrees cooler than Wednesday with upslope winds and more cloud cover. Friday...Ridging aloft, over our forecast area, begins to break down as the next shortwave trough aloft approaches, and with surface lee trough convergence and an increase in atmospheric moisture, we expect scattered late day showers and thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1131 AM MDT Sat Jun 8 2024 Active weather is expected across the area this afternoon with another round of showers and thunderstorms. This mornings showers over the northern NE panhandle will move out over the next few hours. While this will be mostly just showers, a few rumbles of thunder may be embedded within. A more significant round of showers/storms is currently developing along the I-80 corridor, and will move east through the late afternoon. Lightning, gusty winds, hail, and MVFR to IFR conditions as a result of moderate to heavy rainfall are all possible, particularly at KCYS and KSNY. The strongest storms will wane after about 5PM, but scattered showers and thunderstorms will continue through the evening. Lastly, another surge of moisture over the plains will bring lowering CIGs and possible fog to the area. IFR is most likely at KCYS and KSNY, with MVFR favored at KBFF and KAIA. && .HYDROLOGY... Issued at 254 PM MDT Fri Jun 7 2024 Above normal temperatures have resulted in accelerated mountain snowmelt across the Rocky Mountains this week. Temperatures in the Snowy and Sierra Madre Ranges are expected to remain elevated this weekend, even as a cold front stalls across the mountains. Flood warnings for snowmelt continue for the Little Laramie River west of Laramie, and the Encampment River south of Saratoga, mainly due to minor flooding concerns. Emergency Managers have reported some flooding in these areas today. Flood Watches continue for the upper North Platte River valley and Medicine Bow River near Elk Mountain for potential impacts this weekend. Current forecasts suggests river levels will peak later this weekend and remain elevated into early next week due to some slightly cooler air. However, rainfall in and around the mountains may become an issue this weekend and could lead to rapid additional rises in creeks and rivers. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RUBIN AVIATION...MN HYDROLOGY...WFOCYS
Hazardous Weather Outlook National Weather Service Cheyenne WY 749 AM MDT Sat Jun 8 2024 NEZ019-020-054-WYZ106>108-110-113>119-091400- Scotts Bluff County-Banner County-Kimball County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 749 AM MDT Sat Jun 8 2024 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Numerous showers and scattered thunderstorms are expected today, mainly late this morning through the afternoon hours. A few strong to severe thunderstorms are possible with strong gusty winds, hail, and very heavy rainfall the primary concerns. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are likely each day through Monday as unsettled weather continues. Thunderstorm coverage should become more isolated by the middle of next week (Tuesday and Wednesday). .Spotter information statement... Spotters are urged to notify the National Weather Service for severe weather reports today. NEZ002-003-021-055-095-096-WYZ101>105-109-111-112-091400- Dawes County-Box Butte County-Morrill County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-Southwest Carbon County- Sierra Madre Range- 749 AM MDT Sat Jun 8 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected late this morning and through the afternoon. A few of these thunderstorms may become strong with very heavy rainfall, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are likely each day through Monday as unsettled weather continues. Thunderstorm coverage should become more isolated by the middle of next week (Tuesday and Wednesday). .Spotter information statement... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cheyenne WY
1155 AM MDT Sat Jun 8 2024
WYZ117-118-081830-
Central Laramie County WY-South Laramie Range Foothills WY-
1155 AM MDT Sat Jun 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE COUNTY
THROUGH 1230 PM MDT...
At 1154 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Whitaker, or 26 miles northwest of Cheyenne,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitaker and Horse Creek.
This includes Interstate 25 in Wyoming between mile markers 30 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4136 10519 4152 10525 4165 10472 4144 10464
TIME...MOT...LOC 1754Z 249DEG 28KT 4149 10502
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
1257 PM MDT Sat Jun 8 2024
WYZ117>119-081930-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1257 PM MDT Sat Jun 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fox Farm-College, or near Cheyenne, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Hillsdale, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, South Cheyenne, Bison
Crossing, Ranchettes, Grass Hills, and Cowboy Ranch South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 2 and 12.
Interstate 80 in Wyoming between mile markers 356 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4102 10493 4114 10492 4128 10442 4100 10444
TIME...MOT...LOC 1856Z 256DEG 25KT 4111 10476
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TrudelThe Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 hail. Local standard time, as filed.
A trained weather spotter reported penny sized hail in south Cheyenne.
The public reported penny sized hail in south Cheyenne.
A trained weather spotter measured 2-inch diameter hail 9 miles SSW of Hillsdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181971, 1181972, 1181973.